Medications that Cause Hair Loss
A review of the drugs and medications that can cause hair loss and thinning in men and women.
Y! My Web
A new article was printed in the LA times giving a great overview of several products which can cause hair loss. This article is especially relevant to women, as a large percentage of female hair loss is due to what we prefer to call "external reasons". Medications, pregnancy, hormonal imbalances, etc. are more often than not the culprit. Men on certain medications can also experience drug induced hair loss as well however. Among the many drugs known to cause hair loss, Antidepressants are one of the most common that actually *do* result in noticeable thinning on a frequent basis. Likewise, in the "high risk" zone for hair loss as a side effect, any drugs that directly affect the hormonal system of the user (birth control pills, steroids, etc) can cause hair loss.
The following is a list of ingredients, medications, drugs, and compounds that have a high reputation for causing hair loss when taken in excess, and sometimes when taken (or experienced) in moderation. This list is by no means all-inclusive, but its a helpful start. If you feel you are experiencing hair loss due to any external factors, discuss it with your physician.
allopurinol, arsenic, apirin, l-asparaginase, bismuth, bleomycin, boric acid, bromocriptine, carbamazepine, carbon monoxide, chlorambucil, chloramphenicol, cimetidine, colchicine, clofibrate, clomiphene citrate, coumarin anticoagulant, cyclophosphamide, cyproterone acetate, dactinomycin, danazol, diethyl carbamazepine, dipyridamole,
doxorubicin, ethionamide, etoposide, etretinate, fenifibrate, gentamycin sulphate, guanethidine, heparin (telogen effluvium after 6-16 weeks ), hydroxychloroquine, ibuprofen, idoxuridine, indandione, indomethacin, interferon, iodine, isophosphamide, levamisole, levodopa, lithium, mepacrine, mercury, mesalazine, methisazone, methotrexate, methyl CCNU, methysurgide, metoprolol, mitomycin, mitrexantrone, morphine, nadolol, nafoxidine, nicotinic acid, nicotinyl alcohol, nitrofurantoin sodium, norethisterone, estrogens, oral contraceptives, para aminosalicylate, phenindione, phenprocoumon, potassium thiocyanate, procainamide, propanolol, selenium sulphide, sodium aurothiomalate, sodium valproate, spironolactone, sulphasalazine, tamoxifen, thalium acetate, thiamphenicol, terfenadine, trimethadione, troxidone, vasopressin, vincristine, vindesine, vitamin A, warfarin
As the LA Times article aptly points out however, if you are able to determine that your medications / drugs are the cause, its important that you do not just immediately stop taking the them. Several medications can be substituted with others that may not have hair loss as a side effect, so one should always consult their physician before making any changes to their medications.
Don't get your Hopes up Yet.
As backwards as it sounds, if you're able to determine that your hair loss is being caused by drugs or medications that you're on, this is very good news. It means you can reverse your hair loss by simply modifying your medications. However, the it's important to realize that if you're a male and you're seeing hair loss in a pattern traditionally associated with male pattern baldness, its most likely not happening because of any medications that you're on. The horseshoe receding, bald spot in the back, or diffuse thinning across the front and center are telltale signs of androgenetic alopecia, or male pattern baldness. If you're a man between the ages of 18 and 65, and you're seeing this type of loss, chances are good that its not caused by drugs.Source: www.hairlosstalk.com